Utah, 2010Winter Storm and High Wind in Utah, March 30 to 31, 2010
March 30 to 31, 2010 · NWS SLC · 15 events in 12 counties and zones
A strong, cold, and moist Pacific storm capped off the month of March in Utah. Strong winds were felt across much of the state on the 30th ahead of the storm, with large amounts of blowing dust reported in some areas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, cold, and moist Pacific storm capped off the month of March in Utah. Strong winds were felt across much of the state on the 30th ahead of the storm, with large amounts of blowing dust reported in some areas. The storm finally entered the state on the 31st, bringing widespread heavy snow, particularly in the higher terrain. Note that this episode continued into April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 5:00 AM MST, 2 hours earlier.
Area forecast discussion, Mar 30, 5:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE MAR 30 2010
.SYNOPSIS...STRONG MILD SOUTHWEST FLOW WILL CONTINUE TODAY AHEAD
OF A STRONG COLD FRONT. THE FRONT WILL CROSS NORTHERN AND CENTRAL
UTAH TONIGHT...THEN PUSH THROUGH THE REMAINDER OF THE AREA BY
EARLY THURSDAY.
&&
.DISCUSSION...DEEP COLD UPPER TROF CONTINUES TO EDGE INLAND FROM
THE ERN PAC TODAY. THE SOUTHWEST FLOW AHEAD OF THIS SYSTEM IS
STRONG ENOUGH TO WARRANT WIND HIGHLIGHTS AND HAVE ISSUED SUCH
UNTIL 03Z THIS EVE. WINDS MAY PICK UP IN SOME AREAS AGAIN WED BUT
ENOUGH OF A LULL OVERNIGHT AND POTENTIALLY LOWER SPEEDS WED
PRECLUDED EXTENDING HIGHLIGHTS PAST THIS EVE.
STRONG POST FRONTAL WINDS ARE ALSO EXPECTED ACROSS THE NWRN ZONES
LATE TODAY THRU THIS EVE.
NOT TOO MUCH PRECIP INITIALLY ALONG AND AHEAD OF THE FRONT THIS
AFTERNOON AND TONIGHT. PRECIP EXPANDS WED AS BETTER DYNAMICS AND
COLD AIR ALOFT SPREAD IN. STILL DISAGREEMENT IN GUIDANCE ON WHERE
HEAVIER PRECIP SETS UP WITH EC FARTHEST NORTH AND WEST AND GFS
FARTHEST SOUTH AND EAST. SUSPECT EC MAY BE BETTER AS IT INDICATES
A STRONG SHORT WAVE DIGGING DOWN THE CA COAST THRU THE BACK SIDE
OF THE TROF ON WED THAT IN TURN PREVENTS THE LEAD SHORT WAVE FROM
PROGRESSING TOO FAR EAST. SO WINTER STORM WATCH LIKELY COVERS TOO
MUCH AREA DUE TO REMAINING UNCERTAINTY ON WHERE HEAVY PRECIP WILL
END UP. AIRMASS IS COLD ENUF FOR VALLEY SNOW AND ADVISORY AMOUNTS
ARE LIKELY.
WHOLE TROF MOVES EAST FRI WITH A WEAKER SHORT WAVE ON ITS HEELS
FOR FRI NIGHT/SAT. NEXT DEEPER TROF FORECAST TO ARRIVE LATE SUN OR
EARLY MON WITH RIDGING FINALLY RETURNING BY MIDDLE OF NEXT WEEK.
&&
.AVIATION...STRONG SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH TODAY. THERE IS A 30 PERCENT CHANCE THAT SOUTH WINDS COULD
GUST AS HIGH AS 60 MPH THIS AFTERNOON. THERE IS A 30 PERCENT CHANCE
OF RESTRICTED VISIBILITIES DUE TO BLOWING DUST THIS AFTERNOON. A
STRONG COLD FRONT WILL REACH THE TERMINAL ABOUT 00Z WITH A 20
PERCENT CHANCE OF THUNDERSTORMS.
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE SALT LAKE CITY WFO
WILL BEGIN 3 HOURLY TAF ISSUANCES FOR KSLC. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR UTZ010-013-019>021-517-518.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR UTZ010-517-518.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR UTZ003-005-014>016.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ007>009.
WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING
FOR UTZ007>009.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR UTZ001-002-004-006.
WY...NONE.
&&
WILENSKY/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 30, 5:52 AM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT TUE MAR 30 2010
UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
652 AM MDT TUE MAR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL BE WIDESPREAD ACROSS THE OUTLOOK AREA
TODAY INTO THIS EVENING. THESE WINDS WILL CREATE LOCALLY HAZARDOUS
CONDITIONS ALONG AREA ROADS FOR HIGH PROFILE VEHICLES AND WILL
OCCASIONALLY REDUCE VISIBILITIES IN BLOWING DUST.
WINDS REMAIN STRONG BEHIND A COLD FRONT CROSSING NORTHWEST UTAH
LATE TODAY THROUGH THIS EVENING THEN DIMINISH.
SIGNIFICANT SNOWFALL WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS
TONIGHT WITH THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL STALL ACROSS CENTRAL UTAH WEDNESDAY. STRONG
WINDS ARE POSSIBLE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE
OUTLOOK AREA TO THE SOUTH OF THIS FRONT.
ACCUMULATING SNOWFALL WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS
LATER WEDNESDAY INTO THURSDAY. SNOW COULD ALSO IMPACT PORTIONS OF
THE WESTERN AND NORTHERN VALLEYS DURING THIS SAME TIME.
COLDER TEMPERATURES WILL SPREAD ACROSS THE OUTLOOK AREA WEDNESDAY
AND WILL PERSIST THROUGH THURSDAY.
A WEAKER SYSTEM WILL BRING A THREAT OF VALLEY RAIN AND SNOW AND
MOUNTAIN SNOW TO THE NORTH LATER FRIDAY THROUGH SATURDAY.
ANOTHER STRONGER STORM IS FORECAST FOR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Wasatch Mountains I-80 North
- When
- March 30, 7:00 AM MST to 8:30 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Both the Straw Top and Wildcat sensors at Snowbasin Resort recorded maximum wind gusts of 80 mph.
High Wind, West Central Utah
- When
- March 30, 11:30 AM MST to 8:15 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- COOP Observer
The strongest wind gusts recorded in West Central Utah included 63 mph at Delta, 60 mph at Oak City, and 59 mph at Fish Springs.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 30, 11:45 AM MST to 10:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Many sensors across the Great Salt Lake Desert measured strong wind gusts. The strongest gusts recorded included 74 mph at Camel Back Mountain, 71 mph at Lakeside Mountain, 66 mph at Clifton Flat, and 61 mph at the West Salt Flats sensor.
High Wind, Salt Lake and Tooele Valleys
- When
- March 30, 11:48 AM MST to 7:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
Several sensors in the Salt Lake and Tooele valleys recorded strong wind gusts, including 78 mph at Vernon Hill, 59 mph at Stockton Bar, and 58 mph at the Great Salt Lake marina. In addition, large amounts of blowing dust were reported around the area, with visibilities at the Salt Lake City International Airport being reduced to as low as 0.5 miles when the cold front passed through.
High Wind, Cache Valley/Utah
- When
- March 30, 1:35 PM MST to 2:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
The Logan ASOS recorded several wind gusts greater than 65 mph, reaching as high as 75 mph.
High Wind, Central Mountains
- When
- March 30, 3:00 PM MST to 5:00 PM MST
- Where
- Central Mountains forecast zone
- Measured
- 89 kt (102 mph) measured gust
- Reported by
- RAWS
Conditions were quite windy at the Signal Peak RAWS, with a maximum recorded wind gust of 102 mph.
High Wind, Wasatch Mountains South of I-80
- When
- March 30, 4:00 PM MST to 10:30 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
The Arrowhead sensor at Sundance Resort recorded a wind gust of 94 mph, while the Cardiff Peak sensor recorded a maximum wind gust of 80 mph.
High Wind, Northern Wasatch Front
- When
- March 30, 7:30 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
A maximum wind gust of 58 mph was recorded in South Ogden.
High Wind, Sanpete/Sevier Valleys
- When
- March 30, 9:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Richfield Airport sensor reported a maximum wind gust of 59 mph.
Winter Storm, Western Uinta Mountains
- When
- March 31, 1:00 AM MST to 11:59 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chalk Creek #2 SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 23 inches of new snow. Note that this event continued into April.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 31, 2:00 AM MST to 11:59 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
A storm total of 35.0 inches of snow was reported at Alta Ski Area. Snowbird Ski and Summer Resort also recorded 33.0 inches of snow. Note that this event continued into April.
Winter Storm, Wasatch Mountains I-80 North
- When
- March 31, 3:00 AM MST to 11:59 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort reported 18 inches of new snow at their Mid-Bowl site. Note that this event continued into April.
Winter Storm, Wasatch Mountain Valleys
- When
- March 31, 5:00 AM MST to 11:59 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Wasatch mountain valleys included 15.0 inches at Snyderville, 12.0 inches at Liberty, and 9.0 inches at Coalville. Note that this event continued into April.
Winter Storm, Salt Lake and Tooele Valleys
- When
- March 31, 7:00 AM MST to 11:59 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Tooele received 14.5 inches of new snow and Grantsville received 14 inches. Other totals included 9 inches of snow at both Sandy and Cottonwood Heights. Note that this event continued into April.
Winter Storm, Southwest Utah
- When
- March 31, 7:00 PM MST to 11:59 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Summit and Newcastle Canyon Breeze Ranch both received 12 inches of new snow, with 10 inches of snow reported in Cedar City. Note that this event continued into April.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 30, 20102 deaths · 1 event
- Avalanche in Colorado, March 30, 20101 death · $500 · 1 event
- Flooding in New Hampshire, March 30 to 31, 2010$325,000 · 7 events
- Flash Flood and Flooding in Maine, March 30 to 31, 2010$305,000 · 5 events
- High Wind and Strong Wind in Nevada, March 30 to 31, 2010$250,000 · 65 kt wind · 8 events
- High Wind in California, March 30 to 31, 2010$65,000 · 56 kt wind · 7 events
- Flood and Strong Wind in New York, March 30 to 31, 2010$40,000 · 2 events
- Winter Weather in Pennsylvania, March 30, 20103 injured · 2 events
- Coastal Flood in Maine, March 30 to 31, 2010$25,000 · 2 events
- Avalanche in Wyoming, March 30, 20101 injured · 1 event
- Rip Current in Florida, March 30, 20101 injured · 1 event
- High Wind in Nevada, March 30, 201063 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221204, 221208, 221207, 221205, 221202, 221211, 221203, 221200, 221209, 221210, 221911, 221910, 221864, 221859, 221832.